Alert archive / South Dakota / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 192, NWS Sioux Falls, SD

July 17, 2008Lincoln County, Turner County, South Dakota; Lyon County, Iowa

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 17, 2008, 3:33 PM CDT for Lincoln County, Turner County, South Dakota; Lyon County, Iowa. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 17, 2008, 3:33 PM CDT (20:33 UTC)
Expired
Jul 17, 2008, 4:15 PM CDT
In force
42 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon

Counties Lyon County, IA, Lincoln County, SD, Turner County, SD

The radar

The Sioux Falls radar (KFSD), 28 km from the middle of the area, began a volume at 20:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 8.6 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2008-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 178 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2008-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -18 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
178 J/kg
Mixed-layer CIN
-64 J/kg
Mixed-layer LCL
591 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
-18 m²/s²
0-3 km storm-relative helicity
68 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 172033
SVRFSD
IAC119-SDC083-125-172115-
/O.NEW.KFSD.SV.W.0192.080717T2033Z-080717T2115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
333 PM CDT THU JUL 17 2008

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WEST CENTRAL LYON COUNTY IN NORTHWEST IOWA
  CENTRAL LINCOLN COUNTY IN SOUTHEAST SOUTH DAKOTA
  EAST CENTRAL TURNER COUNTY IN SOUTHEAST SOUTH DAKOTA

* UNTIL 415 PM CDT

* AT 333 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM 3 MILES SOUTHWEST OF HARRISBURG
  TO 4 MILES SOUTHWEST OF LENNOX...OR ALONG A LINE EXTENDING FROM 9
  MILES SOUTH OF SIOUX FALLS TO 12 MILES SOUTHEAST OF PARKER...MOVING
  EAST AT 21 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  HARRISBURG AROUND 340 PM CDT...
  WORTHING AROUND 345 PM CDT...
  CANTON AROUND 410 PM CDT...

THIS STORM WILL PRODUCE LARGE HAIL AND DAMAGING WIND. GO INSIDE A
STURDY BUILDING AND STAY AWAY FROM WINDOWS.

LAT...LON 4338 9642 4319 9670 4331 9709 4345 9679
TIME...MOT...LOC 2033Z 283DEG 18KT 4341 9674 4330 9691

$$

MJF
2 follow-up statements
000 
WWUS53 KFSD 172053
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
353 PM CDT THU JUL 17 2008

SDC125-172103-
/O.CAN.KFSD.SV.W.0192.000000T0000Z-080717T2115Z/
TURNER SD-
353 PM CDT THU JUL 17 2008

...THE SEVERE THUNDERSTORM WARNING FOR EXTREME EAST CENTRAL TURNER
COUNTY IS CANCELLED...

LAT...LON 4328 9692 4344 9676 4338 9644 4338 9643
      4319 9670
TIME...MOT...LOC 2053Z 293DEG 13KT 4333 9675

$$

IAC119-SDC083-172115-
/O.CON.KFSD.SV.W.0192.000000T0000Z-080717T2115Z/
LYON IA-LINCOLN SD-
353 PM CDT THU JUL 17 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM CDT
FOR CENTRAL LINCOLN AND SOUTHWESTERN LYON COUNTIES...

AT 353 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE 
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THE STRONGEST PART 
OF THE STORM WAS LOCATED NEAR WORTHING...OR 9 MILES WEST OF 
CANTON...MOVING SOUTHEAST AT 20 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
   CANTON AROUND 415 PM CDT...

THIS STORM WILL PRODUCE LARGE HAIL AND DAMAGING WIND. GO INSIDE A
STURDY BUILDING AND STAY AWAY FROM WINDOWS.

LAT...LON 4328 9692 4344 9676 4338 9644 4338 9643
      4319 9670
TIME...MOT...LOC 2053Z 293DEG 13KT 4333 9675

$$

MJF
000 
WWUS53 KFSD 172110
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
410 PM CDT THU JUL 17 2008

IAC119-SDC083-172120-
/O.EXP.KFSD.SV.W.0192.000000T0000Z-080717T2115Z/
LYON IA-LINCOLN SD-
410 PM CDT THU JUL 17 2008

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL LINCOLN AND
SOUTHWESTERN LYON COUNTIES WILL EXPIRE AT 415 PM CDT...

THE STORM IS NO LONGER SEVERE.

LAT...LON 4328 9692 4344 9676 4338 9644 4338 9643
      4319 9670
TIME...MOT...LOC 2110Z 293DEG 13KT 4331 9667

$$

MJF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 10:58 AM CDT, 4 hours 35 minutes earlier.

Area forecast discussion, Jul 17, 10:58 AM CDT, 4 hours 35 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1058 AM CDT THU JUL 17 2008

.DISCUSSION...
CONVECTION HAS BEEN FOCUS OF MORNING ACRS AREA. TAIL OF NRN STREAM
WAVE KICKING OFF LARGE COMPLEX OF STORMS ACRS MN...WITH BNDRY
HANGING BACK THRU SERN SD. FOCUS FOR CONVECTION HEADING INTO THE
AFTN WL BE ALG SRN FLANK OF ONGOING ACTIVITY...WHERE STRONG
DIFFERENTIAL HEATING LKLY TO ENHANCE BNDRY THIS AFTN. THIS WL BE THE
FOCUS FOR SVR WEATHER THRU THE REMAINDER OF THE AFTN AND EARLY EVNG.
FYI...KFSD 88D TOOK A LIGHTNING HIT AND IS DOWN UFN.

&&

.AVIATION...
MAINLY VFR CONDITIONS ARE EXPECTED THROUGH THE PERIOD. HIGH BASED
SHOWERS AND THUNDERSTORMS ACROSS CENTRAL SOUTH DAKOTA EARLY THIS
MORNING AND WORK EAST BEFORE UNDER-GOING THE DIURNAL DECAYING TREND
MID MORNING. THIS WILL AFFECT MAINLY THE KHON TAF SITE.
THUNDERSTORMS ARE EXPECTED TO REDEVELOP THIS AFTERNOON ALONG A FRONT
PUSHING THROUGH THE AREA. VISIBILITIES COULD BRIEFLY FALL INTO THE
MVFR CATEGORY THIS AFTERNOON AND THIS EVENING WITH THUNDERSTORMS
THAT DEVELOP.  THERE IS A CHANCE FOR THUNDERSTORMS AFFECTING THE
KFSD TAF SITE BETWEEN 20Z AND 00Z FRIDAY...WITH THUNDERSTORMS LIKELY
ACROSS NORTHWEST IOWA INCLUDING KSUX AFTER 22Z.

&&

.PREV DISCUSSION...
COMPLICATED FCST FOR TODAY. FIRST S/W WL EXIT SW MN EARLY THIS AM
WHILE NEXT S/W OVR WRN SD MOVES ENE AND AFFECT NRN CWA THRU THE
MORN. SO WL GO WITH HIGHEST POPS ACRS NRN CWA THIS MORN. THE SECOND
WAVE WL PUSH FTN OVR CNTRL SD AT 08Z SEWD TO A SPW-YKN LINE BY LATE
AFTN. S/W EXPECTED TO MOVE EWD ACRS SD THIS AFTN AND THIS FNT SHUD
BE THE FOCAL PT FOR MORE TRW DEVELOPMENT ESPEC SRN CWA. WHERE THE
RAIN WL EXACTLY SET UP WL BE HIGHLY DEPENDENT ON WHERE FNT WL BE
LOCATED BY LATE AFTN. 06Z NAM HAS BEST PRECIP N OF I90 THIS AFTN
WHILE GFS IS FURTHER S. NAM DOESNT SEEM RIGHT AS SECOND S/W OVR WRN
SD SHUD PUSH THE FNT FURTHER S THIS AFTN. SO FOR THAT REASON WL HAVE
HIGHEST POPS THIS AFTN AND EVE ACRS THE S. POT FOR LOCALLY HEAVY
RAINS AND PW QUITE HIGH AND CUD SEE SOME TRAINING. ALSO SVR THREAT
EXPECTED MAINLY SE OF A PKS-MHE-MML LINE LATER THIS AFTN AND NIGHT.
MAIN THREAT WUD BE HAIL AND STG WNDS.

FOR TONIGHT WL KEEP HIGH POPS GOING ACRS SERN CWA AS FNT SAGS SEWD.
PRECIP SHUD CUTOFF FAIRLY QUICKLY N OF THIS FNT AND WL DROP POPS
ACRS FAR NW AND THEN GRADUALLY DECREASE POPS FM NW TO SE DURING THE
NIGHT.

MODELS NOW HAVE FNT FURTHER SE OF CWA ON FRI AND WITH FAIRLY
WIDESPREAD COMPLEX TONIGHT...FNT SHUD HAVE NO PROBLEM MOVING FURTHER
SE. SO MOST OF CWA SHUD BE DRY FRI WITH A LINGERING CHC OF TRW THRU
THE AFT ACRS PORTIONS OF NW IA. ANOTHER S/W WL PROGRESS ACRS THE NRN
PLAINS LATER FRI NITE INTO SAT MORN AND LLM SHUD RETURN AHEAD OF
THIS FEATURE ALTHOUGH NOT MUCH OF A LLJ. SO WL SPREAD A CHC OF TRW W
TO E ACRS CWA FRI NITE INTO SAT MORN. THEN YET ANOTHER S/W WL DROP
SEWD ACRS CWA SAT NITE INTO SUN. SCT TRW SHUD DEVELOP WRN CWA BY
LATE AFTN AND PUSH EWD ACRS REST OF CWA SAT NITE AND PERSIST MAINYL
E OF I29 ON SUN AS S/W DIGS SEWD ACRS MN.

TEMPS WL BE DEPENDENT ON CLOUD COVER THRU THE PD. FOR TODAY WL GO
WITH COOLEST TEMPS BEHID FNT AND MAY STRUGGLE TO HIT 80 THERE WHILE
FAR SERN CWA SHUD HEAT OUT INTO UPPER 80S. COOLER AIR SHUD SPREAD
OVR REST OF CWA ON FRI AND WL SEE HIGHS A FEW DEG BLO NORM. SHUD BE
BACK TO NR NORM FOR SAT WITH COOLER AIR TEMPS SUN.  BT

&&

.FSD WATCHES/WARNINGS/ADVISORIES...

SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&

CHAPMAN
Hazardous weather outlook, Jul 17, 11:34 AM CDT, 3 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1134 AM CDT THU JUL 17 2008

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-181200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1134 AM CDT THU JUL 17 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
THUNDERSTORMS WILL CONTINUE TO DEVELOP MIDDAY ON THE SOUTHERN
FLANK OF AN EARLIER CONVECTIVE COMPLEX WHICH MOVED ACROSS
SOUTHERN MINNESOTA. THESE STORMS WILL BE MOST POPULOUS ACROSS
NORTHWEST IOWA NORTH OF HIGHWAY 18 INTO EARLY AFTERNOON...WITH
HAIL UP TO QUARTER SIZE AND WINDS TO 65 MPH THE PRIMARY THREAT.
AS THE AFTERNOON WEARS ON...ADDITIONAL STORMS ARE EXPECTED TO
DEVELOP ALONG AND SOUTH OF A LINE FROM THE IOWA GREAT LAKES TO
VERMILLION SOUTH DAKOTA. THESE STORMS WILL BE CAPABLE OF HAIL TO
HALF DOLLAR SIZE AND WINDS OF 60 TO 65 MPH.  THE THREAT FOR
SEVERE STORMS SHOULD END ACROSS NORTHWEST IOWA AND EXTREME
NORTHEAST NEBRASKA BY LATE EVENING.

FLOODING...
LOCALLY HEAVY RAINS OF 1 TO 3 INCHES WILL BE POSSIBLE ACROSS
NORTHWEST IOWA AND IMMEDIATELY NEIGHBORING AREAS THIS AFTERNOON
AND EVENING.  THIS WILL CREATE POTENTIAL FOR RAPID RISES IN SMALL
STREAMS AND DRAINAGES...AS WELL AS URBAN PONDING IN POOR DRAINAGE
AREAS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE WILL BE A LINGERING CHANCE OF THUNDERSTORMS OVER NORTHWEST
IOWA AND NORTHEAST NEBRASKA FRIDAY. THESE STORMS ARE NOT EXPECTED
TO BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY ACROSS NORTHWEST IOWA AND
NEIGHBORING AREAS THROUGH MID EVENING.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Jul 17, 10:25 AM CDT, 5 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1025 AM CDT THU JUL 17 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1023 AM     HAIL             HARRISBURG              43.43N 96.70W
07/17/2008  M1.00 INCH       LINCOLN            SD   PUBLIC

&&

MBUSS
Local storm report, Jul 17, 11:06 AM CDT, 4 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1106 AM CDT THU JUL 17 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0155 AM     HAIL             HILLS                   43.53N 96.36W
07/17/2008  E0.88 INCH       ROCK               MN   TRAINED SPOTTER

&&

MBUSS
Local storm report, Jul 17, 11:24 AM CDT, 4 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1124 AM CDT THU JUL 17 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1120 AM     HAIL             2 WSW LITTLE ROCK       43.43N 95.92W
07/17/2008  E0.75 INCH       LYON               IA   TRAINED SPOTTER

            ONLY A FEW STONES. MOST OF THE HAIL WAS SMALLER.

&&

HEITKAMP
Local storm report, Jul 17, 11:45 AM CDT, 3 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1145 AM CDT THU JUL 17 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0155 AM     HAIL             HILLS                   43.53N 96.36W
07/17/2008  E0.88 INCH       ROCK               MN   TRAINED SPOTTER

1004 AM     HAIL             WSW VALLEY SPRINGS      43.58N 96.47W
07/17/2008  M0.75 INCH       MINNEHAHA          SD   TRAINED SPOTTER

1023 AM     HAIL             HARRISBURG              43.43N 96.70W
07/17/2008  M1.00 INCH       LINCOLN            SD   PUBLIC

1120 AM     HAIL             2 WSW LITTLE ROCK       43.43N 95.92W
07/17/2008  E0.75 INCH       LYON               IA   TRAINED SPOTTER

            ONLY A FEW STONES. MOST OF THE HAIL WAS SMALLER.

&&

HEITKAMP
Local storm report, Jul 17, 2:26 PM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
226 PM CDT THU JUL 17 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0950 AM     DOWNBURST        2 NW HARRISBURG         43.45N 96.73W
07/17/2008                   LINCOLN            SD   NWS STORM SURVEY

            60 TO 70 MPH WINDS RESULTED IN NUMEROUS TREES BEING
            DAMAGED, AS WELL AS OVER-TURNING A RV AND BREAKING A
            RESIDENTIAL WINDOW. THE STRONG WINDS CONTINUED FOR
            FIFTEEN MINUTES TO 1005 AM CDT.

&&

HEITKAMP
Local storm report, Jul 17, 2:31 PM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SIOUX FALLS SD
231 PM CDT THU JUL 17 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0950 AM     DOWNBURST        2 NW HARRISBURG         43.45N 96.73W
07/17/2008                   LINCOLN            SD   NWS STORM SURVEY

            60 TO 70 MPH WINDS RESULTED IN NUMEROUS TREES BEING
            DAMAGED, AS WELL AS OVER-TURNING A RV AND BREAKING A
            HOUSE WINDOW. THE STRONG WINDS CONTINUED FOR FIFTEEN
            MINUTES TO 1005 AM CDT IN AREAS TO THE EAST.

&&

HEITKAMP

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 9:55 AM CDTSevere Thunderstorm WarningFSDLincoln, Minnehaha50 min
Jul 17, 5:02 PM CDTSevere Thunderstorm WarningFSDUnion43 min
Jul 17, 5:19 PM CDTSevere Thunderstorm WarningFSDUnion11 min
Jul 17, 11:07 AM CDTSevere Thunderstorm WarningFSDLyon, Osceola38 min
Jul 17, 12:31 PM CDTSevere Thunderstorm WarningFSDClay, Dickinson29 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2008Severe Thunderstorm Warnings in Iowa, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.